Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 196, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 29, 2004, 10:08 AM CDT for Potter County, Sully County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2004, 10:08 AM CDT (15:08 UTC)
- Expired
- Oct 29, 2004, 11:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 291508 SVRABR SDC107-119-291600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1007 AM CDT FRI OCT 29 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLY COUNTY IN CENTRAL SOUTH DAKOTA POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 1100 AM CDT * AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GORMAN...OR ABOUT 15 MILES NORTHWEST OF ONIDA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GORMAN AROUND 1035 AM CDT WHITLOCKS BAY REC AREA AROUND 1040 AM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4486 10037 4480 10025 4494 10000 4508 10025 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 4:15 AM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Oct 29, 4:15 AM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 415 AM CDT FRI OCT 29 2004 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT FORECAST CHALLENGE WILL BE TEMPS...WX...AND WINDS THROUGHOUT THE NEXT 24 TO 36 HOURS. 00Z GFS AND ETA IN MUCH BETTER OVERALL AGREEMENT/CONSENSUS. BOTH HAVE GIVEN A LITTLE GROUND FOR THE OTHER IN THAT GFS IS FURTHER SOUTH NOW IN UPPER LEVEL/SFC LOW TRACK...AND ETA IS STRONGER...LIKE THE GFS HAS BEEN PROGGING. DENSE FOG IS RAMPANT THROUGHOUT THE DAKOTAS AND MINNESOTA THIS MORNING. DENSE FOG ADVISORY WAS EXPANDED WESTWARD AND EXTENDED TO 9AM CDT. THIS SHOULD SUFFICE AS WINDS ARE EXPECTED TO PICK UP BY MID MORNING IN RESPONSE TO DEVELOPING SFC LOW OVER WESTERN NEBRASKA. FOG MAY NOT COMPLETELY DISSIPATE...BUT SHOULD RISE TO AT LEAST OF DENSE FOG CRITERIA. BOTH MODELS PLASTER QPF ACROSS CWA IN FAVORABLE UVV/TROWAL REGION IN DEFORMATION ZONE OF UPPER LEVEL SYSTEM LIFTING OUT OF CENTRAL ROCKIES. MUCH ABOVE NORMAL PWATS...CONVECTIVE INDICES PROMOTING THUNDER THROUGH 00Z THIS EVENING...A STRONG S/W ROUNDING BASE OF UPPER CIRCULATION...AND A NEARLY STATIONARY WARM FRONT POSITIONED ACROSS ABR/FSD CWAS HAS PROMPTED THE FURTHERANCE OF THUNDER MENTION IN THE GRIDS FOR TODAY. UNR 88D IS STARTING TO FILL IN WITH TRW- AND CERTAINLY SUPPORTS THIS FORECAST IDEA. EASTERN CWA IS SLT RISKED FOR SEVERE WEATHER TODAY...SIGHTING THE BEST INSTABILITY AND SHEAR OVER THAT AREA WITH DRY SLOT EXPECTED TO WORK INTO PORTION OF EASTERN SODAK TODAY AS SFC LOW DEVELOPS ACROSS WESTERN NEBRASKA AND LIFTS NEWD TODAY. ISSUING FLOOD WATCH FOR SE CWA DUE TO HEAVY PRECIP AMOUNTS RESULTING FROM TRAINING PRECIP YESTERDAY MORNING. WITH CONVECTION AGAIN EXPECTED IN THAT AREA TODAY AND REPORTS OF STANDING WATER CLOSING SOME ROADS OVER THAT REGION...FEEL THAT FLOOD WATCH IS WARRANTED. SE CWA EXPECTED TO GET CLOBBERED BY TROWAL PRECIP LATER TONIGHT AS WELL. AS CYCLOGENESIS REACHES A CRESHENDO LATE THIS EVENING...SFC LOW PRESSURE DEEPENS TO THE POINT THAT 6-HOURLY PRESSURE TENDENCIES APPROACH 10MB. CAA TO THE TUNE OF 10 TO 15 DEGREES FROM 12Z THIS MORNING TO 12Z ON SATURDAY AND 50 TO 60KTS AT 850HPA SHOULD TRANSLATE TO WIND ADVISORY CRITERIA ACROSS THE CWA STARTING OVER THE FAR WESTERN CWA THIS AFTERNOON. HAVE HOISTED WIND ADVISORY FOR THAT AREA FROM 19Z TODAY THROUGH 06Z SATURDAY. CENTRAL AND EASTERN CWA LIKELY ALSO TO RECEIVE WIND ADVISORY TYPE WINDS...BUT NOT UNTIL SECOND PERIOD...SO LEFT IT OUT FOR NOW. AFTER SYSTEM LIFTS NEWD INTO GREAT LAKES SATURDAY MORNING...REMAINDER OF FORECAST PACKAGE HARDLY TOUCHED. CAA NOT AS PRONOUNCED FOR SUNDAY NOW...AND WAA OVERNIGHT SATURDAY NIGHT WITH APPROACHING SFC BOUNDARY MAY HELP TO KEEP TEMPS UP A LITTLE OVERNIGHT. FYI...HOURLY TEMP GRIDS NOT FOLLOWING A TRADITIONAL DIURNAL TREND TODAY WITH CAA AND CLOUDY SKIES EXPECTED TO DRIVE STEADY OR SLOWLY FALLING TEMPS THROUGH THE COURSE OF THE DAY. .LONG TERM...MONDAY THROUGH WEDNESDAY EXTENDED MODELS IN DECENT AGREEMENT WITH THE GENERAL PATTERN THROUGH THE PERIOD...BUT SOME DIFFERENCES IN TIMING...WITH THE DGEX GENERALLY BEING ABOUT 6 TO 12 HOURS FASTER THAN THE GFS AND ECMWF. WENT WITH A BIT OF A BLEND...BUT LEANED MORE TOWARD THE SLOWER TIMING. AN UPPER TROUGH WILL PUSH ACROSS THE PLAINS ON MONDAY...WHILE A BROAD SURFACE HIGH OVER THE ROCKIES ELONGATES TO THE SOUTHERN PLAINS AS A TROUGH DIGS FROM WESTERN CANADA OVER MONTANA. THE UPPER TROUGH EXITS THE REGION ON TUESDAY ABOUT THE TIME THE SURFACE FRONT MOVES ACROSS THE NORTHERN PLAINS. THE TIMING BETWEEN THE UPPER LEVEL AND SURFACE FEATURES WILL LACK SYNCHRONIZATION...SO WILL LEAVE BOTH MONDAY AND TUESDAY DRY. THE FRONT LOOKS TO STALL OUT TO THE EAST OF THE REGION ON WEDNESDAY...WITH LOW PRESSURE INTENSIFYING SOME OVER WESTERN NEBRASKA AND KANSAS. AS THE FRONT AND STRONGER LOW FINALLY BEGIN TO MOVE EAST...MAY SEE SOME WRAP AROUND SHOWERS REACH THIS FAR NORTH...SO WILL GO WITH A CHANCE POP JUST DURING THE DAY. HIGH PRESSURE TRACKS OVER THE ROCKIES AND TO THE PLAINS BEHIND THE EXITING FRONT ON THURSDAY. TEMPERATURES WILL START OFF A BIT COOL WITH H85 TEMPS SLIGHTLY BELOW ZERO ON TUESDAY...BUT SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT WILL ALLOW FOR A WARM UP BACK ABOVE NORMAL ON WEDNESDAY. COOLER AIR MOVES IN ONCE THE FRONT MOVES THROUGH ON WEDNESDAY AND IN ASSOCIATION WITH THE SURFACE HIGH ON THURSDAY...SO TEMPS BACK TO AROUND NORMAL THOSE TWO DAYS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...DENSE FOG ADV TIL 9AM CDT. WIND ADVISORY ACROSS C AND NC CWA FROM 19Z TODAY UNTIL 06Z SATURDAY. FLOOD WATCH SE CWA UNTIL 06Z SATURDAY. MN...DENSE FOG ADV TIL 9AM CDT. FLOOD WATCH BIG STONE COUNTY UNTIL 06Z. && DORN/PARKIN
Hazardous weather outlook, Oct 29, 5:16 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 516 AM CDT FRI OCT 29 2004 MNZ039-046-SDZ006>008-011-018>023-301014- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE- 516 AM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT LOOKING FOR WIDESPREAD DENSE FOG TO DISSIPATE BY MIDDAY TODAY. FLOOD WATCH COVERS PORTIONS OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA BECAUSE OF STATIONARY WARM FRONTAL BOUNDARY WHICH COULD ACT TO FOCUS THUNDERSTORM DEVELOPMENT AND TRAINING OF STORMS ACROSS GROUND THAT IS ALREADY SATURATED FROM THURSDAY MORNING STORMS. WIND ADVISORY CRITERIA WINDS POSSIBLE THIS EVENING AND OVERNIGHT AS SURFACE LOW PRESSURE CENTER LIFTS INTO THE GREAT LAKES...PRODUCING AN IMPRESSIVE PRESSURE GRADIENT. EASTERN HALF OF COUNTY WARNING AREA IS UNDER A SLIGHT RISK OF SEVERE WEATHER...POINTING TO WARM FRONT AND APPROACHING LOW PRESSURE SYSTEM AS TWO MAJOR PLAYERS WHICH COULD PRODUCE A FEW LARGE HAIL REPORTS OVER NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ALONG AND SOUTHEAST OF A LINE FROM REDFIELD TO BRITTON TO WHEATON. SDZ003>005-009-010-015>017-033>037-045-048-051-301014- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- 516 AM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT LOOKING FOR WIDESPREAD DENSE FOG TO DISSIPATE BY MIDDAY TODAY. WIND ADVISORY CRITERIA WINDS POSSIBLE THIS AFTERNOON AND EVENING AS SURFACE LOW PRESSURE CENTER LIFTS INTO THE GREAT LAKES...PRODUCING AN IMPRESSIVE PRESSURE GRADIENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN/PARKIN
In the hours before
Local storm report, Oct 29, 9:51 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 AM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0923 AM HAIL 21 WNW ONIDA 44.82N 100.46W
10/29/2004 0.75 INCH SULLY SD PUBLIC
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 9:25 AM CDT | Severe Thunderstorm Warning | ABR | Sully | 50 min |
| Oct 29, 10:57 AM CDT | Severe Thunderstorm Warning | ABR | Potter | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.